Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 167, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 17, 2004, 4:57 PM CDT for Osage County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2004, 4:57 PM CDT (21:57 UTC)
- Expired
- Aug 17, 2004, 5:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Osage County, KS
The radar
The Topeka radar (KTWX), 52 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 926 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 172157 SVRTOP KSC139-172245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 458 PM CDT TUE AUG 17 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OSAGE COUNTY IN EAST CENTRAL KANSAS * UNTIL 545 PM CDT * AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BURLINGAME...OR ABOUT 24 MILES SOUTH OF TOPEKA...MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... OSAGE CITY LYNDON LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3880 9581 3871 9592 3853 9575 3865 9560 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:08 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 17, 3:08 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 308 PM CDT TUE AUG 17 2004 .DISCUSSION... MAIN CONCERN FOR THIS FORECAST IS PRECIPITATION CHANCES WEDNESDAY NIGHT THROUGH FRIDAY MORNING. LATEST SURFACE OBJECTIVE ANALYSIS HAD FRONTAL BOUNDARY EXTENDING FROM NEAR KMCI TO KTOP TO JUST SOUTH OF SALINA AT 19Z. SOME SPOTTY CUMULUS HAVE BEEN FORMING ALONG THE BOUNDARY ACROSS EAST CENTRAL KANSAS INTO MISSOURI IN INSTABILITY AXIS. LATEST LAPS DATA SHOWS WEAK CONVERGENCE ALONG THE BOUNDARY WITH WEAKENING CAP. UPPER AIR SATELLITE ANALYSIS HAS AN UPPER TROUGH OVER UTAH MOVING THROUGH THE RIDGE WITH TROUGH CARVED OUT OVER THE GREAT LAKES AND OHIO VALLEY. SURFACE BOUNDARY ACROSS THE CWA IS FORECAST TO DISSIPATE THIS EVENING WITH SOUTHERLY WINDS DEVELOPING OVERNIGHT AHEAD OF NEXT COLD FRONT DROPPING INTO NEBRASKA BY 12Z WEDNESDAY. THE FRONT IS FORECAST TO MOVE TO NEAR THE NEBRASKA/KANSAS BORDER BY 00Z THURSDAY THEN MOVE SOUTH INTO NORTHERN KANSAS WEDNESDAY NIGHT AND INTO SOUTHERN KANSAS ON THURSDAY. ABOVE MENTIONED UPPER LOW WILL MOVE OUT INTO PLAINS WEDNESDAY NIGHT AND THURSDAY. BACKING LOW AND MID LEVEL WINDS AHEAD OF THE UPPER SYSTEM WILL ADVECT A GOOD MOISTURE PLUME ACROSS CENTRAL AND EASTERN KANSAS WEDNESDAY NIGHT AND THURSDAY WHICH WILL INCREASE THE LIKELIHOOD FOR CONVECTION AND HEAVY RAIN POTENTIAL. HAVE INCREASED POPS WEDNESDAY NIGHT THROUGH THURSDAY EVENING. HAVE LEANED TOWARD THE FASTER GFS ON FRIDAY AND HAVE CONTINUED LOW POPS IN EAST CENTRAL KANSAS THROUGH THE AFTERNOON. THEREAFTER WENT DRY FRIDAY NIGHT WITH THE UPPER TROUGH MOVING EAST INTO MISSOURI. HAVE LOWERED TEMPERATURES THURSDAY AND FRIDAY FROM PREVIOUS FORECAST INTO THE UPPER 70S TO LOWER 80S WITH MORE CLOUDS AND PRECIPITATION EXPECTED. FOR THE EXTENDED PERIOD OF SATURDAY THROUGH TUESDAY A MORE ZONAL FLOW DEVELOPS OVER THE WEEKEND BUT THEN MODELS DIVERGE ON MONDAY AND TUESDAY WITH GFS DROPPING A H5 TROUGH ACROSS THE PLAINS ON MONDAY AND THE ECMWF KEEPING SYSTEM FURTHER NORTH AND A SHIFT TO A SOUTHWEST FLOW PATTERN OVER THE PLAINS. HAVE LEFT FORECAST DRY FOR NOW DUE TO UNCERTAINTY. TEMPERATURES WILL WARM BACK INTO THE MID AND UPPER 80S BY SUNDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 17, 3:53 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION TO SPOTTER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 353 PM CDT TUE AUG 17 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-181000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 342 PM CDT TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS NEAR THE NEBRASKA BORDER WEDNESDAY AFTERNOON...THEN ACROSS ALL OF THE AREA WEDNESDAY NIGHT THROUGH FRIDAY. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE WEDNESDAY NIGHT AND THURSDAY WHICH MAY CAUSE PONDING OF WATER IN LOW LYING AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:12 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 48 min |
| Aug 17, 6:01 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.